Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 70, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2005, 10:18 PM CDT for Graham County, Norton County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2005, 10:18 PM CDT (03:18 UTC)
- Expired
- May 23, 2005, 11:17 PM CDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Graham County, KS, Norton County, KS
The radar
The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 6:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2256 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 240318
SVRGLD
KSC065-137-240415-
/O.NEW.KGLD.SV.W.0070.050524T0318Z-050524T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1018 PM CDT MON MAY 23 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAHAM COUNTY IN NORTHWEST KANSAS
NORTON COUNTY IN NORTHWEST KANSAS
* UNTIL 1115 PM CDT
* AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. A WIND GUST OVER 60
MPH WAS MEASURED AT LENORA AT 909 PM CDT. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF NEW ALMELO
TO LENORA TO MORLAND...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SAINT PETER AROUND 1025 PM CDT...
PENOKEE AROUND 1030 PM CDT...
EDMOND AROUND 1040 PM CDT...
NORTON AND HILL CITY AROUND 1045 PM CDT...
DENSMORE AROUND 1050 PM CDT...
CALVERT AROUND 1100 PM CDT...
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
LAT...LON 3981 10017 3968 10013 3952 10013 3915 10014
3918 9964 3945 9964 3965 9963 3989 9965
$$
BURKE3 follow-up statements
000
WWUS53 KGLD 240327
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
925 PM MDT MON MAY 23 2005
KSC065-137-240415-
/O.CON.KGLD.SV.W.0070.000000T0000Z-050524T0415Z/
NORTON KS-GRAHAM KS-
1025 PM CDT MON MAY 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
GRAHAM AND NORTON COUNTIES...
AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. AT 919 PM CDT...A WIND GUST
TO 69 MPH WAS MEASURED AT LENORA. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 10 MILES SOUTHWEST OF NORTON TO LENORA TO
PENOKEE...MOVING EAST AT 25 MPH.
TRAVELERS ON HIGHWAY 283 BETWEEN HILL CITY AND NORTON SHOULD SEEK
SHELTER IN A STURDY BUILDING. STAY IN AN INTERIOR ROOM AWAY FROM
WINDOWS
SEVERE THUNDERSTORMS WILL BE NEAR...
PENOKEE AROUND 1030 PM CDT...
EDMOND AROUND 1040 PM CDT...
NORTON AND HILL CITY AROUND 1045 PM CDT...
DENSMORE AROUND 1050 PM CDT...
CALVERT AROUND 1100 PM CDT...
BOGUE AROUND 1105 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 3981 10017 3968 10013 3952 10013 3915 10014
3918 9964 3945 9964 3965 9963 3989 9965
$$
BURKE000
WWUS53 KGLD 240406
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT MON MAY 23 2005
KSC065-137-240415-
/O.CON.KGLD.SV.W.0070.000000T0000Z-050524T0415Z/
NORTON KS-GRAHAM KS-
1105 PM CDT MON MAY 23 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
GRAHAM AND NORTON COUNTIES...
AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM EDMOND TO 9 MILES NORTH OF
BOGUE TO 19 MILES SOUTH OF HILL CITY...MOVING EAST AT 70 MPH.
THE STRONGEST WIND THREAT EXTENDS NORTH FROM HILL CITY TO EDMOND.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR WEST CENTRAL KANSAS.
LAT...LON 3981 10017 3968 10013 3952 10013 3915 10014
3918 9964 3945 9964 3965 9963 3989 9965
$$
BURKE000
WWUS53 KGLD 240417
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1017 PM MDT MON MAY 23 2005
KSC065-137-240427-
/O.EXP.KGLD.SV.W.0070.000000T0000Z-050524T0415Z/
NORTON KS-GRAHAM KS-
1117 PM CDT MON MAY 23 2005
...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM AND NORTON COUNTIES
EXPIRED AT 1115 PM CDT...
THE LINE OF SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE
WEAKENED AND ARE NO LONGER SEVERE.
HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THIS LINE OF THUNDERSTORMS...FROM EDMOND TO BOGUE TO 19 MILES SOUTH
OF HILL CITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR WEST CENTRAL KANSAS.
LAT...LON 3981 10017 3968 10013 3952 10013 3915 10014
3918 9964 3945 9964 3965 9963 3989 9965
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:48 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 23, 6:48 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT MON MAY 23 2005
.UPDATE...ZONES HAVE BEEN UPDATED TO ADD NEW SEVERE TUNDERSTORM
WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA ZONES FROM RED
WILLOW COUNTY NEBRASKA TO THOMAS COUNTY TO WICHITA COUNTY OF
KANSAS EASTWARD. TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM MDT
FOR REST OF FORECAST AREA. MADE NO OTHER CHANGES TO GOING FORECAST
EXPECT TO ADD MENTION OF STORMS BEING SEVERE WITH DAMAGING WIDNS
AND LARGE HAIL WITH NEW SEVERE THUNDERSTORM WATCH. STRONG TO
SEVERE THUNDERSTORMS HAVE BEEN ACTIVE OVER EASTERN COLORADO PAST
FEW HOURS AND WILL CONTINUE TO DEVELOP AND SPREAD EASTWARD INTO THE
EVENING.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR KSZ001...
KSZ002...KSZ013...KSZ027.
SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
FOR KSZ003...KSZ004...KSZ014...KSZ015...KSZ016...KSZ028...
KSZ029...KSZ041...KSZ042.
.NE...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR NEZ079...
NEZ080.
SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
FOR NEZ081.
.CO...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR COZ090...
COZ091...COZ092.
&&
LAMMERSHazardous weather outlook, May 23, 11:20 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT MON MAY 23 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1020 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TRI STATE AREA THIS AFTERNOON AND INTO THE LATE EVENING HOURS. A WEAK COLD FRONT WILL BEGIN TO SLIDE INTO THE NORTHWEST SECTIONS OF THE TRI STATE AREA THIS AFTERNOON. AS THIS FRONT NEARS THE AREA...SOUTHERLY WINDS WILL TRANSPORT MOISTURE INTO THE AREA RESULTING IN A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS SHOULD BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT) MAINLY WEST AND NORTH OF A CULBERTSON TO CHEYENNE WELLS LINE...THEN DRIFT TO THE SOUTH AND EAST ACROSS THE ENTIRE AREA IN THE EVENING AND OVERNIGHT. INITIALLY VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING WIND GUSTS AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT. HOWEVER AS THE EVENING PROGRESSES STORMS WILL BEGIN TO MERGE INTO A LINE AND THE MAIN THREAT WILL TRANSITION TO LARGE HAIL...DAMAGING WINDS AND AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS ON TUESDAY WILL BE SIMILAR TO THOSE ON MONDAY AND MONDAY NIGHT WITH PLENTY OF MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT TO SPAWN THUNDERSTORMS ACROSS THE TRI-STATE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. WEDNESDAY WILL BRING ANOTHER...ALTHOUGH SOMEWHAT DECREASED CHANCE OF THUNDERSTORMS TO THE REGION AS COOLER AND DRYER AIR MOVE INTO THE REGION BEHIND A FRONT. DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT). JRM
In the hours before
Local storm report, May 23, 8:58 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL WRAY 40.08N 102.23W
05/23/2005 1.00 INCH YUMA CO TRAINED SPOTTER
HAIL COVERED GROUND VERY LITTLE RAIN
&&
PAINTERLocal storm report, May 23, 9:40 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL OAKLEY 39.13N 100.85W
05/23/2005 0.88 INCH LOGAN KS TRAINED SPOTTER
&&
MWMLocal storm report, May 23, 9:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL OAKLEY 39.13N 100.85W
05/23/2005 0.75 INCH LOGAN KS EMERGENCY MNGR
&&
MWMLocal storm report, May 23, 9:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 8 S COLBY 39.27N 101.05W
05/23/2005 0.88 INCH THOMAS KS LAW ENFORCEMENT
&&
PAINTERLocal storm report, May 23, 10:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL SHARON SPRINGS 38.89N 101.75W
05/23/2005 0.75 INCH WALLACE KS TRAINED SPOTTER
&&
MWMLocal storm report, May 23, 10:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
911 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HIGH SUST WINDS SHARON SPRINGS 38.89N 101.75W
05/23/2005 60 MPH WALLACE KS TRAINED SPOTTER
WINDS 50 TO 60 MPH
&&
PAINTERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 48 min |
| May 23, 9:12 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 44 min |
| May 23, 9:47 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 58 min |
| May 23, 9:52 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 38 min |
| May 23, 10:30 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 45 min |
| May 23, 10:32 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 25 min |
| May 23, 10:46 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 59 min |
| May 23, 10:51 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 39 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 55 min |
| May 24, 6:52 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 55 min |
| May 24, 6:57 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.